Virginia, 2012

Flash Flood and Flood in Virginia, May 22 to 23, 2012

May 22 to 23, 2012 · NWS RNK · 12 events in 6 counties and zones

Scattered showers and thunderstorms developed across portions of central and southwest Virginia and southeast West Virginia due to weak shortwave troughs passing over the area ahead of an approaching cold front. Strong daytime heating across the piedmont area of Virginia, with highs reaching into the upper 80s and lower 90s, aided in destabilizing the atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Scattered showers and thunderstorms developed across portions of central and southwest Virginia and southeast West Virginia due to weak shortwave troughs passing over the area ahead of an approaching cold front. Strong daytime heating across the piedmont area of Virginia, with highs reaching into the upper 80s and lower 90s, aided in destabilizing the atmosphere. Weak upper level winds kept these storms more pulse-variety in nature.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 22, 2:39 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, May 22, 2:39 PM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
339 PM EDT TUE MAY 22 2012

.SYNOPSIS...
A COLD FRONT SLOWLY PUSHES EAST ACROSS THE AREA THROUGH TONIGHT...AND
THEN TO THE COAST BY LATE WEDNESDAY. SHOWERS AND
THUNDERSTORMS...WITH SOME POTENTIALLY BRINGING HEAVY RAIN...WILL
BE POSSIBLE THROUGH THURSDAY. HIGH PRESSURE AND DRIER WEATHER WILL
ARRIVE LATE IN THE WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 330 PM EDT TUESDAY...

MAIN THREAT CONTINUES WITH SLOW MOVING CONVECTION INTO THIS EVENING
AS STORMS DEVELOP ALONG THE RIDGES AND THEN ONLY SLOWLY PROPAGATE
N/NE IN CLUSTERS. APPEARS HEAVIEST RAINFALL WILL OCCUR ACROSS THE
FAR WEST EARLY ON BUT LIKELY DEVELOP EAST VIA OUTFLOW INTO BETTER
INSTABILITY WHICH REMAINS ALIGNED ACROSS THE CENTRAL CWA. HOWEVER
THIS REGION WAS WORKED OVER TO SOME DEGREE SINCE YDA SO BETTER
COVERAGE MAY END UP ACROSS THE SE THIS EVENING. SEVERE THREAT LOOKS
TO BE MORE OF THE PULSE/MICROBURST TYPE AS SUGGESTED BY HIGH WINDEX
VALUES BUT LIMITED BY THE CAP ALOFT OFF SOUNDINGS. THEREFORE WILL
KEEP LIKELY/CAT POPS GOING MOUNTAINS WHERE THE FLOOD WATCH WILL BE
MAINTAINED FOR NOW UNTIL MIDNIGHT AND EDGE SOME HIGHER LIKELY POPS
OUT TO THE SE WHERE COVERAGE MAY EVENTUALLY DEVELOPING IN FROM THE
SOUTH BY THIS EVENING. OTRW WILL SLOWLY DECREASE COVERAGE LATER THIS
EVENING GIVEN LOSS OF HEATING BUT CONTINUE SOME POPS OVERNIGHT WITH
THE UPPER LOW JUST SOUTH AND THE OLD FRONT LINGERING ALONG THE BLUE
RIDGE. MOIST CONDITIONS WITH SOME BREAKS SHOULD AGAIN LEAD TO
PATCHY/AREAS OF FOG SO INCLUDED LATE. LOWS AGAIN SIMILAR TO THE LAST
COUPLE OF NIGHTS...MAINLY 55-62.

UPPER LOW AND THE ASSOCIATED 5H COLD POOL WILL PASS JUST SE OF THE
AREA ON WED WHILE ENHANCING THE LOW LEVEL SE FLOW INTO JUICY MOISTURE
ALREADY IN PLACE. MODELS HOWEVER DIFFER ON PLACEMENT OF BEST LIFT
WITH SOME FOCUSED ALONG THE BLUE RIDGE AND OTHERS IN MORE OF A
BANDED NATURE ACROSS THE NORTH AND WEST AROUND THE UPPER LOW. ALSO
CONCERN ABOUT SEEING MORE CLOUDS LINGER LONGER ON THE NORTH SIDE OF
THE UPPER SYSTEM SIMILAR TO WHAT HAPPENED TO OUR SW TODAY PER THE
LATEST COOLER NAM. SINCE THE GFS/LOCAL WRF APPEAR BEST WITH MORE OF
A CONVEYOR BELT A BIT FARTHER NORTH AND LOW LEVEL CONVERGENCE OUT
WEST WILL FOLLOW CLOSER TO THESE SOLUTIONS AT THIS POINT. THIS WOULD
SUGGEST MORE HEAVY RAIN POTENTIAL NORTH HALF AS STEERING ALOFT STILL
WEAK AND LOWER POPS SOUTH/SW IN AN AREA OF LESS UPPER DIFFLUENCE
NEARER THE UPPER LOW. DEGREE OF HEATING/INSTABILITY WILL ULTIMATELY
DRIVE THE CONVECTIVE COVERAGE BUT MAY AGAIN NEED ANOTHER WATCH BLUE
RIDGE/NORTH WHERE MORE TRAINING BANDS APPEAR POSSIBLE. SINCE NOT AS
CLEAR CUT AS TODAY AND GUIDANCE SHOWING LESS POP/QPF WILL KEEP
LIKELY TO CHANCE POPS GOING AND MENTION HEAVY RAIN AGAIN IN THE HWO.
MOS TEMPS AGAIN SHOWING QUITE A SPREAD FOR HIGHS AND BASICALLY GOING
WITH A COMP PENDING AMOUNT OF SUNSHINE WHICH IF MORE COULD PUSH THE
EAST ABOVE 80...OTRW MAINLY 70S ELSW FOR NOW.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/
AS OF 330 PM EST TUESDAY...

SHOWER AND THUNDERSTORM ACTIVITY WILL DIMINISH GRADUALLY WEDNESDAY
EVENING AS DAYTIME HEATING ENDS...BUT EXPECT ISOLATED SHOWER
ACTIVITY TO CONTINUE THROUGH THE EARLY MORNING HOURS OF THURSDAY AS
THE UPPER LEVEL CUTOFF LOW REMAINS PARKED OVER OUR REGION. CONTINUED
SOUTHERLY FLOW...AS WELL AS DEBRIS CLOUD COVER...WILL HELP KEEP OUR
OVERNIGHT TEMPERATURES ON THE MILD SIDE...WITH UPPER 50S EXPECTED
ACROSS THE MOUNTAINS...AND LOW 60S ACROSS THE PIEDMONTS.

THE WEATHER PATTERN DOES NOT CHANGE MUCH FOR THURSDAY...ALTHOUGH THE
UPPER LOW BEGINS TO GRADUALLY OPEN UP DURING THE MORNING AND SHIFT
NORTHEAST. REGARDLESS...WILL SEE ANOTHER ROUND OF SCATTERED SHOWERS
AND THUNDERSTORMS DEVELOP BY LATE MORNING...WITH GREATER CHANCES
ACROSS THE MOUNTAINS. UPPER LEVEL WINDS WILL REMAIN LIGHT ACROSS OUR
AREA...WHICH WILL RESULT IN VERY SLOW MOVING STORMS...CAPABLE OF
PRODUCING PROLONGED PERIODS OF HEAVY RAIN. A FEW OF THESE STORMS MAY
PULSE UP TO SEVERE INTENSITY FOR BRIEF PERIODS OF TIME...PRODUCING
LARGE HAIL AND GUSTY WINDS...BEFORE QUICKLY WEAKENING AGAIN.

FOR FRIDAY...THE UPPER LEVEL TROUGH WILL SLIDE NORTHEAST OF OUR
AREA...AND AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BEGIN TO EDGE
NORTH FROM THE CENTRAL GULF COAST REGION. AS SUCH...WILL STILL SEE
SHOWERS AND THUNDERSTORMS DEVELOP DURING THE AFTERNOON...BUT DO NOT
EXPECT THEM TO BE AS WIDESPREAD ACROSS OUR AREA. AFTERNOON
TEMPERATURES WILL ALSO BE A LITTLE WARMER AS THE UPPER RIDGE DRAWS
NEAR...WITH HIGHS REACHING INTO THE UPPER 70S WEST TO THE MID 80S
EAST.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 330 PM EDT TUESDAY...

LOOKING INTO SATURDAY...WILL SEE ANOTHER ROUND OF WIDELY SCATTERED
AFTERNOON SHOWERS AND THUNDERSTORMS...MAINLY ACROSS THE
MOUNTAINS...AS A WEAK COLD FRONT SINKS SOUTHWARD FROM THE GREAT
LAKES...BEFORE STALLING OUT ACROSS THE OHIO RIVER VALLEY...AND
EVENTUALLY LIFTING BACK TO THE NORTH. ANY SHOWER AND THUNDERSTORM
ACTIVITY WILL DIMINISH QUICKLY WITH SUNSET AND THE END OF DAYTIME
HEATING.

THROUGH THE REMAINDER OF THE WEEKEND INTO THE EARLY PART OF NEXT
WEEK...AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL TAKE OVER OUR
WEATHER PATTERN...RESULTING IN VERY SUMMER LIKE TEMPERATURES. WE CAN
EXPECT AFTERNOON TEMPERATURES TO RANGE FROM THE UPPER 70S AND LOW
80S ACROSS THE MOUNTAINS...TO THE MID 80S TO NEAR 90 DEGREES ACROSS
THE PIEDMONTS. WITH THE UPPER LEVEL RIDGE SITUATED ALONG THE OHIO
RIVER VALLEY INTO OUR AREA...TEMPERATURES ALOFT WILL REMAIN WARM
ENOUGH TO KEEP AFTERNOON SHOWER AND THUNDERSTORM ACTIVITY ISOLATED
ACROSS OUR AREA.

BEGINNING TUESDAY...THE UPPER LEVEL RIDGE BEGINS TO BREAK DOWN...AND
SHOWER AND THUNDERSTORM ACTIVITY WILL BECOME MORE WIDESPREAD ACROSS
OUR AREA AS ANOTHER COLD FRONT APPROACHES FROM THE WEST. WITH THE
INCREASED CLOUD COVER AND SHOWER ACTIVITY...AFTERNOON TEMPERATURES
WILL BE COOLER...AND MUCH CLOSER TO NORMAL.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
AS OF 1245 PM EDT TUESDAY...

MVFR CIGS ACROSS THE WEST FINALLY STARTING TO MIX OUT WITH
HEATING...OTRW WILL CONTINUE VFR TRENDS OUTSIDE OF CONVECTION
INTO LATE THIS AFTERNOON. CURRENT TSRA FORMING ON THE
RIDGES...MAINLY OUTSIDE OF THE TAF SITES...BUT CLOSE ENOUGH
PROXIMITY TO INCLUDE A VCTS AT KROA AND KLWB TO INIT. ELSW DELAYED
COVERAGE A BIT BUT APPEARS AREAS ALONG/WEST OF THE BLUE RIDGE WILL
START TO FILL IN WITH SHRA/TSRA GIVEN ADDED HEATING/OUTFLOW SO
INCLUDING AT LEAST A VCSH OR VCTS MENTION MOST LOCATIONS FROM MID
AFTERNOON INTO EARLY THIS EVENING. TSRA WILL AGAIN BE SLOW MOVING
WITH POTENTIAL FOR ANY LOCATION TO QUICKLY LOWER TO IFR IN HEAVY
RAINFALL AND LOWER CIGS. WINDS WILL REMAIN MOSTLY LIGHT AND VRBL
BUT COULD GUSTS TO ABOVE 30-40 MPH NEAR ANY OF THE STORMS.

WILL STILL SEE SOME COVERAGE OF CONVECTION HEADING INTO THE
EVENING BUT SHOULD BE LESS...SO ONLY EXTENDED END TIME OUT AN HOUR
OR TWO TO COVER POTENTIAL UNTIL SHORTLY AFTER SUNSET. AGAIN WILL
BE A NIGHT SIMILAR TO LAST NIGHT WHERE CIGS/VSBYS COULD FLUCTUATE
BETWEEN LIFR TO VFR AT TIMES...SO WENT TOWARD MIDDLE ROUTE OF
IFR...MAINLY WITH FOG INSTEAD OF LOWER CIGS. ANY LOCATION THAT
DOES SEE HEAVY RAIN COULD DROP INTO LIFR AFTER MIDNIGHT AND NOT
SEE MUCH IMPROVEMENT UNTIL MID MORNING WEDNESDAY.

WEDNESDAY WILL BE A REPEAT OF TODAY WITH MOST COVERAGE OF STORMS
SHIFTING NORTH OF A LINE FROM BLF-LYH. MAINLY VFR AFTER MORNING
FOG/LOWER CLOUDS EXCEPT IN HEAVIER TSRA.

LOOKING AT THE PATTERN SHIFTING TOWARD THE END OF THE WEEK...AND
UNTIL FRIDAY SHOULD SEE NIGHTTIME THREAT OF LOWER CIGS/FOG AND
DAYTIME THUNDER. BY FRIDAY WILL SEE HIGH PRESSURE WORKING IN TO
BRING VFR WX...AND TEMPERATURES HEAT UP. NIGHLTY FOG IN THE
VALLEYS BCB/LWB A GOOD POSSIBILITY GIVEN THE GROUND SHOULD BE
MOIST...WITH LITTLE WIND.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ007-
     009>020-022>024.
NC...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NCZ001-002-
     018.
WV...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR WVZ042>045.

&&

SYNOPSIS...JH/PW
NEAR TERM...JH
SHORT TERM...NF
LONG TERM...NF
AVIATION...JH/WP
Hazardous weather outlook, May 22, 1:52 PM EST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
252 PM EDT TUE MAY 22 2012

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-231900-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
252 PM EDT TUE MAY 22 2012

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION...SOME THUNDERSTORMS COULD PRODUCE STRONG WINDS AND HAIL
INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE POTENTIAL EXISTS FOR MORE HEAVY RAIN PRODUCING THUNDERSTORMS
WEDNESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...ALTHOUGH
SPOTTERS ARE ENCOURAGED TO REPORT FLOODING...HEAVY RAIN OVER 1
INCH PER HOUR...HAIL OR WIND DAMAGE TO OUR OFFICE.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-231900-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
252 PM EDT TUE MAY 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS MAY BRING HEAVY RAINFALL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND ISOLATED STRONG WINDS OR HAIL INTO THIS
EVENING. LOCALIZED FLOODING IS ALSO POSSIBLE...ESPECIALLY IN AREAS
THAT RECEIVED HEAVIER RAINFALL ON MONDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HEAVY RAIN PRODUCING THUNDERSTORMS CAN BE EXPECTED AGAIN WEDNESDAY
AFTERNOON AND EVENING. LOCALIZED FLOODING IS POSSIBLE ALONG WITH
SOME HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...ALTHOUGH
SPOTTERS ARE ENCOURAGED TO REPORT FLOODING...HEAVY RAIN OVER 1
INCH PER HOUR...HAIL OR WIND DAMAGE TO OUR OFFICE.

In the hours before

Special weather statement, May 22, 2:10 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EDT TUE MAY 22 2012

VAZ011-018-019-WVZ044-045-222015-
ALLEGHANY VA-CRAIG VA-GILES VA-GREENBRIER WV-MONROE WV-
310 PM EDT TUE MAY 22 2012

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...CRAIG...GILES...
GREENBRIER AND MONROE COUNTIES...

AT 309 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES EAST OF
WHITE SULPHUR SPRINGS...MOVING SOUTHWEST AT 30 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR WHITE SULPHUR SPRINGS AROUND 320 PM...
ALLEGHANY AROUND 325 PM...ROARING MOUNTAIN SUMMIT...AND GREENBRIER
STATE FOREST AROUND 330 PM...EARLEHURST...SWEET SPRINGS...POTTS
CREEK...AND GLACE AROUND 335 PM...PAINT BANK AND AND MONCOVE LAKE
STATE PARK AROUND 345 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3734 8037 3746 8064 3795 8020 3787 7999

KK
Special weather statement, May 22, 2:32 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
332 PM EDT TUE MAY 22 2012

VAZ020-024-222030-
BATH VA-ROCKBRIDGE VA-
332 PM EDT TUE MAY 22 2012

...A STRONG THUNDERSTORM WILL AFFECT BATH AND ROCKBRIDGE COUNTIES...

AT 330 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER GOSHEN...
MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR ROCKBRIDGE BATHS AROUND 340 PM...BELLS VALLEY
AROUND 345 PM AND BROWNSBURG AROUND 400 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3815 7943 3811 7948 3809 7948 3793 7920
      3791 7918 3787 7957 3802 7968 3817 7947
      3817 7944

KK
Special weather statement, May 22, 2:39 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
339 PM EDT TUE MAY 22 2012

VAZ011-013-014-018-222045-
CRAIG VA-GILES VA-MONTGOMERY VA-PULASKI VA-
339 PM EDT TUE MAY 22 2012

...A STRONG THUNDERSTORM WILL AFFECT CRAIG...GILES...MONTGOMERY AND
PULASKI COUNTIES...

AT 335 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF POPLAR HILL...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR EGGLESTON...AND MC COY AROUND 345 PM...
PEMBROKE AROUND 350 PM...PRICES FORK AROUND 405 PM...MOUNTAIN LAKE...
AND CASCADES AROUND 410 PM...NEWPORT...AND NEWPORT AROUND 415 PM AND
BLACKSBURG AROUND 420 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3742 8048 3744 8044 3727 8027 3713 8071
      3729 8082 3744 8050

KK
Special weather statement, May 22, 2:50 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 PM EDT TUE MAY 22 2012

VAZ010-011-WVZ042-222045-
BLAND VA-GILES VA-MERCER WV-
350 PM EDT TUE MAY 22 2012

...A STRONG THUNDERSTORM WILL AFFECT BLAND...GILES AND MERCER
COUNTIES...

AT 348 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
PRINCETON...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR PRINCETON AROUND 430 PM AND SPANISHBURG
AROUND 445 PM.

LAT...LON 3737 8133 3757 8107 3749 8095 3732 8077
      3723 8120

KK
Special weather statement, May 22, 2:54 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
354 PM EDT TUE MAY 22 2012

VAZ017-032-043-222100-
FLOYD VA-HENRY VA-PATRICK VA-
354 PM EDT TUE MAY 22 2012

...A STRONG THUNDERSTORM WILL AFFECT FLOYD...HENRY AND PATRICK
COUNTIES...

AT 352 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
FLOYD...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR ROCKY KNOB RECREATION AREA AROUND 405 PM...
WOOLWINE AROUND 425 PM...CHARITY AROUND 430 PM...BUFFALO RIDGE AROUND
440 PM AND FAIRY STONE STATE PARK AROUND 500 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3658 8023 3688 8045 3699 8027 3692 8019
      3690 8020 3687 8023 3685 8010 3680 8004
      3679 8004 3678 8002 3674 7997

KK
Special weather statement, May 22, 3:22 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
422 PM EDT TUE MAY 22 2012

VAZ024-035-222115-
AMHERST VA-ROCKBRIDGE VA-
422 PM EDT TUE MAY 22 2012

...A STRONG THUNDERSTORM WILL AFFECT AMHERST AND ROCKBRIDGE
COUNTIES...

AT 417 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER LEXINGTON
CITY...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR LEXINGTON CITY AROUND 430 PM...BUENA VISTA
CITY AROUND 450 PM...CORNWALL AROUND 510 PM AND ALTO AROUND 515 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3787 7914 3782 7916 3781 7913 3779 7911
      3779 7909 3777 7906 3772 7906 3770 7899
      3766 7896 3769 7960 3788 7960 3793 7919

KK

The radar

The Roanoke radar (KFCX), 116 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 flood, 1 flash flood. Local standard time, as filed.

Hail, Amherst

When
May 22, 4:00 PM EST
Where
Amherst County, 2.97 mi NNW of Allwood
Measured
0.75 in hail
Reported by
Public
Coordinates
37.670, -79.240

Hail, Amherst

When
May 22, 4:30 PM EST
Where
Amherst County, 1.38 mi S of Lowesville
Measured
1 in hail
Reported by
Public
Coordinates
37.700, -79.070

Quarter size hail was observed falling along Lowesville Road.

Flood, Tazewell

When
May 22, 4:30 PM EST to 6:30 PM EST
Where
Tazewell County, 1.11 mi WSW of Bluefield to 1.63 mi WNW of Bluefield
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.245, -81.299

Multiple roads across the city of Bluefield were closed due to flooding.

Hail, Lynchburg (C)

When
May 22, 5:12 PM EST
Where
Lynchburg (C) County, 1.49 mi SSW of Lyh Ivy Hill Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.380, -79.230

Dime to penny size hail was observed falling along Mayfield Drive.

Hail, Bedford

When
May 22, 5:12 PM EST
Where
Bedford County, 2.59 mi ENE of Forest
Measured
1 in hail
Reported by
Public
Coordinates
37.390, -79.240

Quarter size hail was observed falling along Highway 221 on the west side of the City of Lynchburg.

Hail, Lynchburg (C)

When
May 22, 5:20 PM EST
Where
Lynchburg (C) County, 1.1 mi E of Lyh Ivy Hill Arpt
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
37.400, -79.200

Penny size hail was observed falling along Lakeside Drive in the city of Lynchburg.

Hail, Henry

When
May 22, 7:00 PM EST
Where
Henry County, 1.31 mi ENE of Horse Pasture
Measured
0.88 in hail
Reported by
Public
Coordinates
36.640, -79.930

Hail, Henry

When
May 22, 7:03 PM EST
Where
Henry County, 0.89 mi NW of Chestnut Knob
Measured
1.25 in hail
Reported by
Public
Coordinates
36.630, -79.930

Hail, Henry

When
May 22, 7:05 PM EST
Where
Henry County, 1.31 mi ENE of Horse Pasture
Measured
1 in hail
Reported by
Public
Coordinates
36.640, -79.930

Hail, Henry

When
May 22, 7:20 PM EST
Where
Henry County, 1.77 mi NE of Horse Pasture
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.650, -79.930

Hail, Martinsville (C)

When
May 22, 9:39 PM EST
Where
Martinsville (C) County, 0.69 mi N of Martinsville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.690, -79.870

Flash Flood, Henry

When
May 22, 10:52 PM EST to May 23, 1:00 AM EST
Where
Henry County, 1.33 mi SE of Hilltop to 0.74 mi ESE of Martinsville City
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
36.686, -79.833

Mulberry Creek overflowed its banks, flooding Spruce Street. Also, street flooding was observed near the intersection of Jefferson and Zee Streets, with water entering 15 to 20 homes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384356, 384357, 384377, 384364, 384366, 384359, 384362, 384361, 384363, 384358, 384360, 384376.